Doctor believed ‘someone would be made scapegoat’ after Newport man's cell death
1:50pm Friday 26th October 2012 in Gwent news
A DOCTOR believed “someone would be made a scapegoat” after the death of a man in custody at Pontypool police station, an inquest heard.
Dr Stephen Jones was an oncall forensic examiner for Gwent Police when he was called out in the early hours of April 26, 2008, following the death of 23-year-old Lee Donovan.
In a statement, Dr Jones said both Sergeant Gavin Rae and Custody Detention Officer (CDO) Keith Kehoe were “very distressed” when he arrived.
He said: “My impression was someone would be made a scapegoat.”
Dr Jones’ statement was read by Gwent’s coroner David Bowen yesterday as part of an inquest in Newport looking into Mr Donovan’s death.
The doctor also said he believed police officers and staff at the station had received inadequate training for medical equipment.
Mr Donovan, 23, who lived at Solas Hostel, Newport, was found dead two-and-a-half hours after being booked into custody at Pontypool police station.
He was arrested in Newport City Centre at 10pm on April 25, having allegedly punched the wing mirror of a taxi.
Mr Donovan was found with his socks around his neck at 1am the next morning.
Mr Kehoe was in charge of checking in people but had gone out to get food when Mr Donovan arrived.
He had no contact with him until 12.30pm, when Mr Donovan called from his cell for cereal he was promised when checked in at 10.47pm.
Mr Kehoe replied he would get it, but told the inquest he was so busy, he did not get the chance.
He looked in on Mr Donovan at 1.01am, saw something wrong and called for assistance, adding: “He was lying on the bed with something around his neck.”
Prisoners should be checked at least every hour, but Mr Kehoe said he is not sure whether he failed to look in on Mr Donovan as he was so busy or if he did and did not log it as there was a problem with the computer system.
Pathologist Dr Stephen Leadbeater said Mr Donovan died from asphyxia after taking alcohol and methadone”.